Vermont, 2009

Flooding and Hail in Vermont, June 15, 2009

June 15, 2009 · NWS BTV · 4 events in 1 county or zone

On June 15th, slow moving thunderstorms developed in the early afternoon over west central Vermont. 5 inches of rain in a few hours, which led to localized minor street flooding (ponding) in Addison county, including near Cornwall along Route 74.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

On June 15th, slow moving thunderstorms developed in the early afternoon over west central Vermont. These storms produced upwards of 2.5 inches of rain in a few hours, which led to localized minor street flooding (ponding) in Addison county, including near Cornwall along Route 74.

In addition, some storms produced hail that ranged from pea size to penny size. Penny size hail (3/4 inch in diameter) was reported in two locations near Vergennes (Addison county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 15, 10:13 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 15, 10:13 AM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1113 AM EDT MON JUN 15 2009

.SYNOPSIS...
AN UPPER AIR DISTURBANCE WILL MOVE ACROSS THE NORTH COUNTRY
TODAY...BRINGING SHOWERS AND THUNDERSTORMS TO THE REGION. SOME
STORMS COULD PRODUCE SMALL HAIL AND LOCALLY HEAVY RAINFALL. A
RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION TUESDAY AND
WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1105 AM EDT MONDAY...UPDATED PRODUCTS SENT OUT WITH A FEW
MINOR FIRST PERIOD ADJUSTMENTS...MAINLY JUST TO KEEP FCST CURRENT.
MAIN THREAT FOR THIS PM CONTINUES TO BE THE POSSIBILITY OF LOCALLY
HEAVY RAINFALL. STRONG SHRTWV WILL PASS JUST SOUTH OF FA THIS
PM/EVENING. WE WILL BE UNDER UPPER LOW THIS PM WITH VERY LIGHT
WINDS FROM SFC ALL THE THRU 400 MB. STLT PICS AND SFC OBS
INDICATE A LOT OF BREAKS IN THE CLOUD COVER OVER CHMPLN VLY AND
PORTIONS OF THE ADRNDKS...WITH EXTENSIVE CLOUD COVER ELSEWHERE.
RADAR SHOWING A LARGE AREA OF SHOWERS OVER ST LWR VLY...BUT
ACTIVITY MORE SCATTERED IN NATURE ACRS THE REST OF THE FA. A FEW
LIGHTNING STRIKES DETECTED IN CELLS OVER ADRNDKS AND IN RUTLAND
CTY VT...EXPECT ACTIVITY TO INCR THIS AFTERNOON AS ATMOS
DESTABLIZES A BIT MORE...ESPECIALLY IN THE AREAS CURRENTLY SEEING
SOME SUNSHINE. VERY WEAK WIND FIELD WILL MEAN VERY SLOW MOVEMENT
OF ANY SHOWERS AND STORMS. PWS NOT ALL THAT HIGH...GENERALLY
AROUND AN INCH...BUT THE NEARLY STATIONARY NATURE OF MANY OF THE
CELLS WILL ALLOW FOR LOCALIZED RAINFALL AMOUNTS GREATER THAN 2
INCHES IN ANY CONVECTIVE ACTIVITY. FLOOD THREAT FOR SMALL RIVERS
AND STREAMS WILL NEED TO BE MONITORED THIS PM. MARITIME INFLUECNE
OVER ERN VT...BELIEVE THE THREAT OF THUNDER TO BE LESS EAST OF THE
GREENS THAN ACRS THE REST OF THE AREA. WITH COOL POOL
ALOFT...THERE IS ALSO THE THREAT FOR SOME SMALL HAIL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
AS OF 448 AM EDT MONDAY...THERE IS A CHANCE FOR SOME RAIN SHOWERS
EARLY THIS EVENING...THEN EXPECTING AREAS OF FOG TO DEVELOP AFTER
MIDNIGHT TONIGHT...AS LIGHT WINDS...CLEARING SKIES AND MOISTURE
FROM TODAYS EXPECTED RAINFALL WILL LEAD TO FOG
FORMATION...ESPECIALLY IN THE SHELTERED VALLEYS OF VERMONT AND
NORTHERN NEW YORK.

ON TUESDAY...SOME INSTABILITY IS POSSIBLE OVER THE ADIRONDACKS AND GREEN
MOUNTAINS TUESDAY AFTERNOON AS A WEAK SHORTWAVE MOVES INTO THE
REGION IN THE NORTHWEST FLOW ALOFT. HAVE GONE WITH SLIGHT CHANCE
POPS FOR SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON ACROSS THE ADIRONDACKS
AND GREEN MOUNTAINS...BUT MOST OF THE REGION WILL REMAIN DRY ON TUESDAY.

A RIDGE OF HIGH PRESSURE AT THE SURFACE AND ALOFT WILL MOVE INTO
THE REGION TUESDAY NIGHT AND WEDNESDAY WITH FAIR AND DRY WEATHER EXPECTED.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 430 AM EDT MONDAY...FOLLOWED GRIDDED MOS PRETTY CLOSELY FOR
THIS EXTENDED UPDATE. SURFACE HIGH PRESSURE WILL SLIDE OFF THE
COAST OF NEW ENGLAND WEDNESDAY NIGHT. AND UPPER LEVEL RIDGE
BUILDS AND PUSHES INTO EASTERN CONUS. WEDNESDAY NIGHT WAS THE
ONLY PERIOD OF THE EXTENDED THAT WAS ABLE TO RULE OUT PRECIP FOR
NOW. BY THURSDAY AND THURSDAY NIGHT A VORT WAVE CROSSES THE
FORECAST AREA SO HAVE MENTIONED CHANCE FOR RAIN SHOWERS. THEN ON
FRIDAY LOW PRESSURE TAKES SHAPE OVER GREAT LAKES REGION...AND
BEGINS TO TRACK EAST. WILL PROBABLY HAVE SOME WARM AIR ADVECTION
SHOWERS OUT AHEAD OF THIS SYSTEM ON SATURDAY...THEN MORE
WIDESPREAD PRECIP SATURDAY NIGHT AND SUNDAY WITH COLD FROPA. THIS
LOW WILL GET A BIT CAUGHT UP JUST NORTH OF THE GREAT LAKES SO
COULD NOT RULE OUT A SHOWER THROUGH THE END OF THE EXTENDED
FORECAST. MAX TEMPS WILL BE MAINLY IN THE LOWER 70S THROUGH THE
EXTENDED AND MIN TEMPS IN THE UPPER 40S TO LOWER 50S.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
THROUGH 12Z TUESDAY...FOG THAT FORMED OVERNIGHT IS LIFTING AND
CEILINGS AND VISBYS WILL CONTINUE TO IMPROVE. VFR SCT THROUGH
MORNING...THEN SCT -TSRA TO REDEVELOP FROM ABOUT MIDDAY ONWARD.
EXPECT STORMS TO BE MORE NUMEROUS THAN YESTERDAY...AND WILL BE
SLOW MOVERS. CONTINUED FCST TREND OF PREVAILING VFR
CIGS/VIS...AND USED VCSH CB TO INDICATE STORMS MAY BE NEARBY.
BRIEF MVFR/IFR CONDS CERTAINLY POSSIBLE AT ANY TERMINAL AFFECTED
BY HEAVIER PCPN CORES AFTER 16-17Z. TSRA SHOULD SUBSIDE AFTER
LOSS OF DAYTIME HEATING...SOMETIME AFTER 00Z. THEN WILL HAVE
LIGHT WINDS AGAIN OVERNIGHT...WITH POSSIBLE FOG FORMATION AGAIN
TOMORROW NIGHT.

12Z TUESDAY THROUGH FRIDAY...
TUESDAY THROUGH THURSDAY MORNING...VFR UNDER HIGH PRESSURE. SOME
IFR IN EARLY MORNING FOG POSSIBLE AT KMPV/KSLK TUESDAY AM.
THURSDAY AFTERNOON AND FRIDAY...MAINLY VFR WITH AREAS MVFR
CIGS/VIS RAIN SHOWERS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...WGH
NEAR TERM...RJS
SHORT TERM...WGH
LONG TERM...NEILES
AVIATION...NEILES
Hazardous weather outlook, Jun 15, 3:00 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
400 AM EDT MON JUN 15 2009

NYZ026>031-034-035-087-VTZ001>012-016>019-160800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
400 AM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS VERMONT AND NORTHERN
NEW YORK TODAY AS A COLD POOL OF AIR ALOFT AND AN UPPER AIR
DISTURBANCE MOVES INTO THE REGION. THERE IS THE POTENTIAL FOR
SOME SMALL HAIL IN ANY THUNDERSTORMS THAT DEVELOP TODAY. THE WIND
FLOW ALOFT IS LIGHT...AND ANY THUNDERSTORMS THAT DEVELOP WILL BE
SLOW MOVING. THESE SLOW MOVING STORMS HAVE THE POTENTIAL TO
PRODUCE LOCALLY HEAVY RAINFALL.

THERE WILL BE A CHANCE FOR SOME RAIN SHOWER ACTIVITY EARLY THIS
EVENING. SOME LOCALLY DENSE FOG IS POSSIBLE AFTER MIDNIGHT
TONIGHT...ESPECIALLY IN THE MORE SHELTERED VALLEYS OF VERMONT AND
NORTHERN NEW YORK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FAIRLY ACTIVE PATTERN THROUGH THE PERIOD. A SLIGHT CHANCE FOR
SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON ACROSS THE ADIRONDACKS
AND THE GREEN MOUNTAINS.

THERE WILL ALSO BE ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS FROM
THURSDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE REQUESTED TO RELAY ANY HAIL REPORTS OR
REPORTS OF LOCALLY HEAVY RAINFALL TO THE NATIONAL WEATHER SERVICE
IN BURLINGTON.

WGH

In the hours before

Special weather statement, Jun 15, 9:56 AM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1056 AM EDT MON JUN 15 2009

NYZ026>031-034-035-087-VTZ001>012-016>019-152000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1056 AM EDT MON JUN 15 2009

...HEAVY RAINFALL POSSIBLE ACROSS THE NORTH COUNTRY TODAY...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING
ACROSS THE NORTH COUNTRY TODAY. VERY WEAK WINDS ALOFT COMBINED
WITH ABUNDANT MOISTURE AT THE SURFACE WILL CREATE THE POTENTIAL
FOR SLOW MOVING STORMS WITH THE GREATEST THREAT BEING LOCALLY
HEAVY RAINFALL AND FLASH FLOODING. PEOPLE INVOLVED IN OUTDOOR
ACTIVITIES TODAY SHOULD BE PREPARED FOR OCCASIONAL HEAVY DOWNPOURS
WHICH MAY REDUCE VISIBILITY...AS WELL AS CAUSE PONDING ON AREA
ROADWAYS. OCCASIONAL CLOUD TO GROUND LIGHTNING AND SMALL HAIL ARE
ALSO POSSIBLE WITHIN ANY STORMS TODAY.
Special weather statement, Jun 15, 11:32 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1232 PM EDT MON JUN 15 2009

NYZ034-035-VTZ009-151700-
EASTERN ESSEX NY-WESTERN ADDISON VT-WESTERN ESSEX NY-
1232 PM EDT MON JUN 15 2009

...A STRONG THUNDERSTORM WILL AFFECT ADDISON AND ESSEX COUNTIES...

AT 1229 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES
NORTHWEST OF IRONVILLE VERMONT.  THIS STORM IS NEARLY STATIONARY.

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO DIME SIZE...FREQUENT
LIGHTNING...AS WELL AS VERY HEAVY RAINFALL WHICH MAY CAUSE PONDING
OF WATER ON ROADS AND SMALL STREAMS TO RISE. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR PARADOX AROUND 100 PM.

LAT...LON 4398 7377 4408 7356 4387 7330 4379 7348
      4377 7364

LAHIFF
Special weather statement, Jun 15, 12:02 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
102 PM EDT MON JUN 15 2009

NYZ035-VTZ005-009-017-018-151730-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-EASTERN ESSEX NY-
WESTERN ADDISON VT-WESTERN CHITTENDEN VT-
102 PM EDT MON JUN 15 2009

...A STRONG THUNDERSTORM IN NORTHERN ADDISON COUNTY...

AT 101 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VERGENNES.
THIS STORM IS NEARLY STATIONARY.

THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MONKTON AROUND 115 PM AND NORTH FERRISBURGH
AROUND 130 PM.

LAT...LON 4433 7340 4442 7304 4416 7298 4410 7322

LAHIFF

The radar

The Burlington radar (KCXX), 40 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flood. Local standard time, as filed.

Hail, Addison

When
June 15, 12:30 PM EST
Where
Addison County, 2.42 mi SE of Vergennes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.150, -73.210

Penny size hail reported just southeast of Vergennes.

Hail, Addison

When
June 15, 12:50 PM EST
Where
Addison County, 1.21 mi SW of Vergennes
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.160, -73.270

Penny size hail reported just over a mile south-southwest of Vergennes along Panton Road.

Flood, Addison

When
June 15, 2:15 PM EST to 5:00 PM EST
Where
Addison County, 2.17 mi W of West Cornwall to 0.93 mi WSW of West Cornwall
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.945, -73.273

Vermont State Police reported that State Route 74 was closed due to flood waters that exasperated a previously partially eroded road, thus making the road impassable.

Flood, Addison

When
June 15, 5:44 PM EST to 7:00 PM EST
Where
Addison County, 2.43 mi NW of Cornwall to 2.17 mi NW of Cornwall
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.993, -73.257

Vermont State Police reported State Route 125 was temporarily closed due to high water, but no damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2009Every state in 2009This day in weather historyWarnings in Vermont, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165328, 165329, 164845, 164841.